Indexed on: 14 Apr '05Published on: 14 Apr '05Published in: Canadian Journal of Ophthalmology
Intravitreal injection of triamcinolone acetonide appears to be a promising treatment for a variety of proliferative, edematous, neovascular and inflammatory ocular disorders. Reported complications include intraocular pressure (IOP) elevation, cataract formation, retinal detachment, vitreous hemorrhage and endophthalmitis. The purpose of this investigation was to report the complications of intravitreal triamcinolone injection that may be attributable to the injection procedure or to the corticosteroid suspension.A total of 212 eyes of 180 patients who underwent intravitreal triamcinolone acetonide injection for various indications were enrolled. All patients received 8 mg/0.2 mL of triamcinolone. A total of 270 injections were performed by the same surgeon under topical anesthesia. The patients were followed for a mean of 9.2 months. Complications related to the injection procedure and to the corticosteroid were recorded.The most common complication encountered during follow-up was transient elevation of the IOP above 21 mm Hg (44 eyes [20.8%]). The average IOP rose by 28.5%, 38.2%, 16.7% and 4.2% from baseline at 1, 3, 6 and 9 months respectively. The mean IOP values at 1, 3 and 6 months were statistically significantly higher than the mean preinjection value (p < 0.001). Fourteen eyes (6.6%) had cataract progression and underwent cataract surgery with intraocular lens implantation. Endophthalmitis developed in one eye (0.5%); the patient underwent vitrectomy with silicone oil injection. Pseudoendophthalmitis occurred in one eye (0.5%), and pseudohypopyon was observed in two eyes (0.9%).Intravitreal triamcinolone injection was effective in a variety of ocular disorders. Patients should be monitored closely given the potential for complications of the injection procedure or the corticosteroid suspension.